Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 16, 2004, 9:49 PM CDT for Floyd County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2004, 9:49 PM CDT (02:49 UTC)
- Expired
- Apr 16, 2004, 10:30 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Floyd County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- -206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399 WUUS53 KARX 170249 SVRARX IAC067-170330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 950 PM CDT FRI APR 16 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN NORTH CENTRAL IOWA * UNTIL 1030 PM CDT * AT 950 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 7 MILES SOUTHWEST OF MARBLE ROCK...OR ABOUT 18 MILES SOUTHWEST OF CHARLES CITY. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARBLE ROCK BY 955 PM CDT... HIGHWAY 14 AND COUNTY ROAD B 60 AND POWERSVILLE BY 1000 PM CDT... COUNTY ROADS B 60 AND T 64 BY 1005 PM CDT... CARRVILLE AND MIDWAY BY 1010 PM CDT... BUNNS WOODS COUNTY PARK BY 1015 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4292 9295 4287 9289 4291 9256 4321 9257 $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:10 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, Apr 16, 3:10 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT FRI APR 16 2004 .SHORT TERM...TODAY THROUGH MONDAY THE MAIN FORECAST CONCERN FOCUSES ON THREAT OF SEVERE WEATHER SATURDAY NIGHT AND SUNDAY EVENING. SURFACE ANALYSIS AT 2 PM HAS COLD FRONT STRETCHING FROM CENTRAL UPPER MI THROUGH MEDFORD WI...AND THEN THROUGH SOUTH CENTRAL MN. SATELLITE SHOWING ACCAS FILED INCREASING NORTH OF THE BOUNDARY ACROSS EASTERN SD THROUGH CENTRAL MN. RADAR MOSAIC SHOWING A BAND OF WEAK RETURNS/VIRGA ASSOCIATED WITH THE ACCAS BUT NO GROUND REPORTS YET. JUST IN...A FEW STORMS WERE ALSO FIRING IN THE WARM SECTOR ALONG THE COLD FRONT OVER SOUTHEAST MN. QUITE A WARM AFTERNOON IN THE SOUTHERLY AIRFLOW SOUTH OF THE FRONT WITH TEMPERATURES RANGING FROM 72 DEGREES AT MEDFORD WI TO 82 DEGREES AT CHARLES CITY IA. 16APRIL04 12Z MODEL RUN SHOWS BOTH GFS AND ETA INITIALIZING FAIRLY WELL WITH POSITIONING OF COLD FRONT ACROSS THE AREA THIS MORNING. BOTH ALSO IN VERY GOOD AGREEMENT PERTAINING 850MB TEMPERATURE STRUCTURE. USED ETA FOR QPF TIMING AS IT SEEMS TO BE DOING A BETTER JOB OF HANDLING CONVECTIVE PARAMETERS AND POSITION OF FRONT OVER THE NEXT 48 HOURS. MODERATE AXIS OF 850MB TRANSPORT IMPINGES ON THE NEARLY STATIONARY FRONTAL BOUNDARY HUNG UP ACROSS NORTHERN CWA TONIGHT. THIS IS IN RESPONSE TO WEAK SHORTWAVE RIPPLING NORTHEAST FROM NEB. WENT AHEAD AND WENT WITH LIKELY -SHRA/TS WORDING ACROSS THE NORTH WITH LESSER CHANCES ACROSS THE SOUTH. MODEL SOUNDING SHOWING INVERTED-V STRUCTURE ACROSS THE AREA...SO CONVECTION WILL BE ELEVATED WITH MAYBE SOME WIND GUSTS AND SMALL HAIL IN THE STRONGER CELLS. WEAK COLD PUSH ON SATURDAY AS SHORTWAVE/PRECIPITATION SHIFTS EAST OF THE AREA. FAIRLY STRONG HIGH PRESSURE OVER MANITOBA EXERTS ITS INFLUENCE WITH DRIER AIR BEING CIRCULATED INTO THE AREA ON NORTHEAST WINDS. AS A RESULT...REMOVED THE CHANCE OF SHRA/TS DURING THE DAYTIME HOURS. GOING TEMPERATURES IN THE MIDDLE 60S ACROSS THE NORTH TO MIDDLE 70 ACROSS THE SOUTH LOOKS REASONABLE WITH FRONTAL BOUNDARY BEING PUSHED INTO NORTHERN IL AND CENTRAL IA. ON SATURDAY NIGHT...CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES AND MID LEVEL SHORTWAVE PROPAGATING NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING MUCH STRONGER PUSH OF MOISTURE TRANSPORT WHICH WILL IMPINGE ON THE FRONT. THIS WILL RESULT IN A FEW ELEVATED SUPERCELL THUNDERSTORMS DEVELOPING DURING THE VERY EARLY EVENING HOURS AND EVOLVING INTO AN MCS. ETA MODEL IS INDICATING 0-6KM BULK SHEAR AROUND 65 KNOTS ACROSS THE FORECAST AREA. BELIEVE ETA HAS BETTER HANDLE ON THE FRONTAL POSITION TAKING IT ONLY SLIGHT NORTH DURING THE OVERNIGHT HOURS WITH MCS. KEEPING THIS IN MIND...BELIEVE MOST OF THUNDERSTORMS WILL BE ELEVATED WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS BEING THE MAIN THREAT. A COUPLE OF THE SUPERCELLS MAY BECOME ROOTED IN THE BOUNDARY LAYER ACROSS THE FAR SOUTH WHERE ENERGY HELICITY INDICES REACHING 6+ FOR A POSSIBLE TORNADO OR TWO. BASICALLY...THE BEST THREAT AREA FOR TORNADOES WOULD BE ALONG AND SOUTH OF A LINE FROM CHARLES CITY IA TO BOSCOBEL WI...WHILE HAIL AND WIND WOULD BE THE MAIN THREAT NORTH OF THIS LINE. SURFACE LOW MOVES INTO SOUTHEAST SD/SOUTHWEST MN SUNDAY...PUSHING WARM FRONT NORTHWARD INTO NORTHERN CWA. CAPES INCREASE ITO AROUND 2500 J/KG IN THE WARM SECTOR AHEAD OF THE COLD FRONT BY MON 00Z. THIS WILL LIKELY FIRE A SQUALL LINE ALONG THE COLD FRONT AND PROPAGATE THROUGH THE AREA DURING THE EVENING HOURS. STRONGLY SHEARED ENVIRONMENT ALONG WITH STEEPENING LAPSE RATES SPELLS ANOTHER CHANCE OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF A FEW TORNADOES. LOW MOVES INTO SOUTHERN ONTARIO MONDAY WITH UPPER LEVEL TROUGH OVERHEAD. INCLUDED A SLIGHT CHANCE OF LINGERING SHOWERS DUE TO THE CYCLONIC FLOW AND COLD POOL ALOFT. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES WEDNESDAY THROUGH FRIDAY. BIGGEST DIFFERENCE BETWEEN THE 12Z THURSDAY ECMWF AND 00Z FRIDAY GFS IS THE SHORTWAVE TROUGH EJECTING OUT INTO THE CENTRAL U.S. WEDNESDAY AND THURSDAY. ECMWF DEEPER AND MORE PROGRESSIVE WITH SHORTWAVE TROUGH. ENSEMBLES INDICATE 00Z FRIDAY GFS AN OUTLIER WITH DEEPENING LONGWAVE TROUGH INTO THE CENTRAL U.S. THURSDAY AND FRIDAY. CONFIDENCE IS LOW THROUGH FORECAST PERIOD. WILL CONTINUE WITH PREVIOUS FORECAST OF SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY...AND WILL ADD CHANCES OF PRECIPITATION ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA FOR FRIDAY. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && DAS/DTJ
Hazardous weather outlook, Apr 16, 3:03 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT FRI APR 16 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 303 PM CDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE OVERNIGHT HOURS AS A COLD FRONT MOVES INTO THE AREA. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SOME WIND GUSTS AND HAIL. ANY SEVERE WEATHER SHOULD BE ISOLATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS OVER THE WEEKEND. MOST OF THE STORMS CAN BE EXPECTED TO OCCUR FROM THE LATE AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. WIND SHEAR AND INSTABILITY SUPPORT THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN PROXIMITY TO THE FRONT. THESE THREATS AND THE MAIN AREA OF CONCERN COULD CHANGE BASED ON THE EXACT POSITION OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS...AS ACTIVATION MAY BE NECESSARY THIS WEEKEND. 04
In the hours before
Local storm report, Apr 16, 8:30 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI APR 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL NEW HAMPTON 43.06N 92.31W
04/16/2004 0.75 INCH CHICKASAW IA CO-OP OBSERVER
&&
SCHRECKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 29 min |
| Apr 16, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 59 min |
| Apr 16, 8:33 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 57 min |
| Apr 16, 8:38 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 52 min |
| Apr 16, 10:32 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.